Funnel Cloud, Cameron
- When
- September 9, 11:51 AM CST
- Where
- Cameron County, 1.44 mi SSW of Grand Lake
- Reported by
- Public
- Coordinates
- 30.050, -93.286
A funnel cloud was reported northwest of Grand Lake near the north end of Calcasieu Lake.
Scattered thunderstorms developed across southwest Louisiana during the morning and afternoon hours, with one funnel cloud reported near Grand Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Scattered thunderstorms developed across southwest Louisiana during the morning and afternoon hours, with one funnel cloud reported near Grand Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 9, 11:39 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1239 PM CDT WED SEP 9 2009 .UPDATE... SATELLITE AND RAOB DATA DEPICT A SHALLOW MIDTROPOSPHERIC LOW VICINITY BRENHAM TEXAS. A TROWAL AIRSTREAM IS SETTING UP ACROSS THE WESTERN UPPER GULF COAST STATES. BAY-OF-CAMPECHE AIR STREAMING POLEWARD ASCENDS SLANTWISE AS IT TRAVERSES THE NORTHWEST GULF OF MEXICO. THE AIRSTREAM SPLITS ACROSS SOUTHWEST LOUISIANA...WITH THE CYCLONIC ASCENDING CAMPECHE AIR FOUND ACROSS SOUTHEAST TEXAS. BELIEVE THAT THE HEAVIEST RAINFALL WILL BE FOUND ACROSS THE GOLDEN TRIANGLE. RAISED THE RAIN CHANCES FOR THE REMAINDER OF THIS AFTERNOON. && .DISCUSSION... && .PREV DISCUSSION... /ISSUED 958 AM CDT WED SEP 9 2009/ DISCUSSION... THE CURRENT ZONE PACKAGE IS ON TARGET. I SEE NO REASON TO UPDATE AT THIS TIME. PREV DISCUSSION... /ISSUED 658 AM CDT WED SEP 9 2009/ DISCUSSION... 12Z TAF PACKAGE. AVIATION... ONLY KLFT AND KARA REPORTING VSBY RESTRICTIONS THIS MORNING...WITH KARA STILL AT VFR. WILL RETAIN AN HOUR LONG TEMPO TO MVFR FOR THESE TWO SITES...AS VSBY SHOULD IMPROVE RAPIDLY. OTHERWISE...VFR OBSERVED AT THE REMAINING SITES THIS MORNING. AFTER THE RELATIVE QUIET MORNING...AN ACTIVE DAY OF SHOWERS AND THUNDERSTORMS IS EXPECTED...SO THE FUNDAMENTAL FORECAST FROM 06Z HAS NOT CHANGED. ALREADY SEEING A CONSIDERABLE AMOUNT OF CONVECTION OVER THE GULF WATERS...WITH A FEW SHOWERS MANAGING TO STRAY INLAND OVER THE IMMEDIATE COASTAL LOCATIONS. THIS IS EXPECTED TO CHANGE AS THE DAY PROGRESSES...WITH CONVECTION DEVELOPING/SPREADING FARTHER INLAND. PROB GROUPS WERE REMOVED IN FAVOR OF VICINITY WORDING THIS MORNING...WITH TEMPO GROUPS USED FOR THIS AFTERNOON WHEN BULK OF INLAND THUNDERSTORM ACTIVITY IS ANTICIPATED. CONVECTION SHOULD WIND DOWN THIS EVENING...WITH DEVELOPMENT EXPECTED OVER THE GULF AGAIN TOWARD THURSDAY MORNING. 13 PREV DISCUSSION... /ISSUED 452 AM CDT WED SEP 9 2009/ DISCUSSION... LATEST RADAR IMAGERY SHOWING IMPRESSIVE COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE COASTAL WATERS AND ALONG THE IMMEDIATE COAST. 00Z KLCH SOUNDING SHOWS PWAT VALUES HAVE RISEN WELL ABOVE 2 INCHES...WHICH IS NEARLY 150 PERCENT OF NORMAL. REGIONAL SOUNDINGS SHOW EVEN HIGHER MOISTURE OVER THE WESTERN GULF AND SOUTH TEXAS. WATER VAPOR IMAGERY INDICATES SUBTROPICAL JET IS ESTABLISHED FROM THE BAJA PENINSULA ACROSS NORTHERN MEXICO AND ALONG THE GULF COAST...WITH SEVERAL WEAK IMPULSES APPARENT IN THE FLOW ALOFT. ALL OF THESE FACTORS SUGGEST GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS INLAND ZONES TODAY AND WILL SHOW HIGH CHANCE POPS CLOSE TO THE AVG GFS ENSEMBLE MOS...ALTHOUGH THIS IS SIGNIFICANTLY BELOW THE OPER GFS MOS GUIDANCE. BOTH HIGH AND LOW TEMPERATURES FOR TODAY AND TONIGHT WILL BE QUITE TRICKY AND MAINLY DEPENDANT ON COVERAGE AND TIMING OF PRECIPITATION THROUGHOUT THE AREA. WITH PWATS STAYING IN THE 2-2.5 INCH RANGE FOR THE FORESEEABLE FUTURE...UPPER LEVEL TROUGHING IN PLACE OVER THE SOUTHERN PLAINS...AND AN ACTIVE SUBTROPICAL JET...RAIN CHANCES WILL REMAIN QUITE HIGH FOR THE REST OF THE WEEK AND THROUGH THE WEEKEND WITH HIGH CLOUD COVER AND BELOW NORMAL TEMPS. GLOBAL MODELS CONTINUE TO SUGGEST THE COASTAL TROUGH DEVELOPING ALONG THE TEXAS COAST WILL GRADUALLY FORM INTO A SURFACE LOW...WHICH WILL MOVE NORTHEAST UP THE COAST AND INTO OR NEAR THE FORECAST AREA OVER THE WEEKEND. DIFFERENCES IN STRENGTH AND PLACEMENT OF THE LOW HAVE SIGNIFICANT EFFECTS ON OUR FORECAST AREA...BUT CONFIDENCE IS GOOD ENOUGH FOR HIGH CHANCE AND LIKELY POPS FOR FRIDAY NIGHT INTO SATURDAY AS FIRST WAVE OF DEEP TROPICAL MOISTURE TRAVERSES THE REGION. POPS MAY NEED TO BE RAISED FOR THE REMAINDER OF THE WEEKEND AS WELL. ALTHOUGH HPC AND MODEL GUIDANCE SUGGEST STRONGEST SIGNAL FOR HEAVY RAINFALL WILL REMAIN OFFSHORE...LOCALLY HEAVY RAINFALL CERTAINLY APPEARS POSSIBLE ESPECIALLY ACROSS SOUTHERN ZONES...AND WILL HIGHLIGHT THIS IN THE HWO. THE 00Z RUNS OF THE GFS AND ECMWF SHOW CONTINUED TROUGHING ALOFT OVER THE SOUTHERN PLAINS NEXT WEEK WITH PWATS VALUES REMAINING VERY HIGH...SUGGESTIVE OF CONTINUED HIGH PRECIP CHANCES. HOWEVER...THE POOR RUN TO RUN CONSISTENCY FROM BOTH MODELS MAKES THIS A LOW CONFIDENCE FORECAST...AND THUS HAVE ONLY RAISED POPS SLIGHTLY. NOTE TO USERS...THE KLCH RADAR CONTINUES TO BE INOPERABLE AND CANNOT BE REPAIRED UNTIL NEW PARTS ARRIVE. 05 MARINE... DEEP TROPICAL MOISTURE IN PLACE ACROSS THE NORTHERN GULF ALONG WITH A PERSISTENT UPPER LEVEL TROUGH WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE CLOCK INTO EARLY NEXT WEEK. AN AREA OF LOW PRESSURE DEVELOPING ALONG THE TEXAS COAST WILL MOVE NEAR OR ACROSS THE GULF WATERS OVER THE WEEKEND...LEADING TO AN INCREASE IN WINDS AND SEAS NEAR AND TO THE EAST OF THE SURFACE LOW...ALTHOUGH CONFIDENCE IS LOW ON THE TIMING AND TRACK. 05 && .PREVAILING POINT TEMPS/POPS... KLCH 88 72 88 72 87 / 70 30 50 30 50 KBPT 88 73 88 73 87 / 70 30 50 30 50 KAEX 90 70 90 70 89 / 40 20 40 20 50 KLFT 88 71 88 71 88 / 60 30 50 30 50 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 510 AM CDT WED SEP 9 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-101015- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 510 AM CDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AREA DURING THE MORNING AND AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING. A FEW STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HEAVY RAINFALL...BUT NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COASTAL TROUGH STRETCHING ALONG THE TEXAS COAST INTO LOUISIANA WILL COMBINE WITH DEEP TROPICAL MOISTURE IN PLACE ACROSS THE REGION TO BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE AREA. THE HIGHEST RAIN CHANCES WILL BE FROM FRIDAY INTO SUNDAY AS AN AREA OF LOW PRESSURE MOVES NORTHEASTWARD ALONG THE TEXAS COAST. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA...WITH A THREAT FOR LOCALIZED FLOODING. RAIN CHANCES WILL DIMINISH ON MONDAY AND TUESDAY...BUT ARE STILL EXPECTED TO BE ABOVE NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. SHAMBURGER
The Lake Charles radar (KLCH), 11 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported northwest of Grand Lake near the north end of Calcasieu Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196311.